|Myrna Loy at the top of the cat tree|
Saturday, June 8, 2013
Myrna's Heart Has Increased Dramatically Once Again Leading to Further Breathing Issues and Other Dangers
Myrna’s heart has been growing steadily since January of this year. It had been stable prior to January 2013 at 1.84. Beginning in January it jumped in size to 2.12, then in March to 2.30, and now in June to 2.48. With an increasing heart size comes the risk of clots as the heart is incapable of pumping out blood from the valves so that blood left in the valves can form clots that pass through the heart and cause heart attacks or pass through the body leading to-for cats at least-lameness in the legs as a clot settles in an artery, blocks blood, causing pain and distress. And with an increase in heart size, there is a decrease in chest cavity for lungs to expand making breathing for her difficult. Shallow breaths lead to distress, less oxygenated blood circulating in the system to the organs and brain. Congestion can also form in the lungs as fluid backs up from the heart into the lungs because the heart cannot take in all of the fluid, sending some into the lungs.
Myrna's had some breathing issues from January into April but each time extra lasix resolved the issue. I thought for sure it would this time. She then spent all of late April and May without any issues. But then the last few days of May, first week of June, the weather was very hot and humid to very damp and cold from the rain. The windows were opened during the day on an off. When it was hot, the fans and window AC unit were running. At night, the windows were opened for periods of time. She loves to be in the windows at night. She soon developed congestion issues by last Saturday. We gave an extra dose of lasix late in the day and it helped. Except the next day, she needed more lasix earlier in the afternoon despite her lunchtime dose. And again on Monday she needed another dose even though she was no longer allowed in the windows. On Tuesday, June 4, she received her breakfast meds at 7:30 a.m., ate, did well for the late morning but by 11 a.m. she was breathing heavy again. I kept thinking that one extra dose would be all that she would need and soon she would get her lunchtime dose. I kept saying to her “You’re alright, right? You’ll be fine, right? You don’t need to see the cardiologist yet, do you? You see her next month for a check-up.” Myrna’s answer was to look at me and then to have a slight head tremble. Thinking I wasn’t seeing what I was seeing, I asked if she was alright to which she replied with another head tremble. And her ears were acting like radars, going back and forth and around as if trying to figure out what was happening to her. I said “Ok, I’ll call Dr. DeSana” and I made an appointment. Dr. Brown (Dr. DeSana’s practice partner) was the one who was in that Tuesday. Our appointment was set for 3 p.m.
In short, we discovered that Myrna’s heart has increased yet again from March of 2.30 to 2.48. Clots and congestion are going to become bigger risks. She wasn’t congested and her lungs and such were clear but the lack of capacity of room in the chest cavity means the lungs don’t have room to expand. Myrna will have more difficulty breathing because she doesn't have room. To stem the onset of congestion, the lasix was changed from ¼ four times a day to half a pill in the a.m., ¼ at lunch, and a ¼ in the evening. The same 20 mg dose per day remains for now. But a new drug was added to shift her blood load from her heart (yes somehow it can happen) to her stomach to decrease the blood in the heart and chest and allow room for lung expansion and decrease the load of fluid in the heart, decreasing congestion. The new drug is isosorbide dinitrate and she takes ¼ of a 5 mg dose at bedtime. So far, it makes her a bit sleepy but she seems to be handling it fine.
However, despite the change in lasix, she may still need more. She seems to be developing breathing issues again which I will address with the cardiologist on Monday. Until then I will give extra lasix as needed.
The cardiologist said that most cats die before the heart is 2.48, mostly due to either a sudden onset of symptoms of the disease such as a sudden heart attack, breathing issues or other such related complications that never seemed to present themselves as symptoms before the cat’s death. But many of those non-existent symptoms were present but were not noticed or were ignored by pet owners who overlooked breathing difficulties, or the cat hiding, or the cat having less energy, or any change in routine and behavior. We must be more cognizant of every nuanced change in our HCM cats in order to know when they are sick and what the cat may need. Every blip, movement, dazed or tired look, or breathing increase means trouble and trouble means possible death.
In short, we can expect that Myrna may die of congestion, clots, or an inability to breathe (or other related complication) between 2.48 and 3.00. Will the size be 2.68 in August and 2.88 in November and 3 by 2014? I pray for the enlargement to decrease or to stop. We can only wait
Here are the vet’s notes from Tuesday’s visit:
“Today’s echocardiogram confirmed the previous finding of advanced hypertrophic cardiomyopathy. Myrna’s left atrial dimension continues to increase in size (from 2.31cm to 2.48) raising her risk of both congestive heart failure and arterial thromboembolism. While the thoracic radiographs do not reveal any obvious pulmonary congestion, radiographic signs of CHF can lag behind clinical signs (increase RR) by 12-24 hours. Based on the trend in the left atrial dimension and the increased resting respiratory rate, Myrna Loy is exhibiting signs that her cardiac disease is marginally controlled. Today’s laboratory testing revealed normal kidney function (BUN=26; Creat= 1.8) with a low normal potassium (K=3.6). I would recommend adjusting the lasix dosing to 10mg/5mg/5mg daily. I would also suggest adding a low dose of isosorbide dinitrate in an attempt to decrease the pulmonary venous pressure. This should help us manage Myrna Loy’s pulmonary congestion without dramatically increasing the lasix dose. The spironolactone, enalapril, atenolol, Plavix, and aspirin should all be continued as previously directed. “